Alert archive / Florida / Coastal Flood Statements in 2019
Coastal Flood Statement 13, NWS Key West, FL
NWS Key West, FL issued this coastal flood statement at Oct 26, 2019, 3:26 PM EDT for Monroe County, Florida. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- Oct 26, 2019, 3:26 PM EDT (19:26 UTC)
- Expired
- Oct 30, 2019, 4:59 AM EDT
- In force
- 4 days
- Issued by
- NWS Key West, FL
County Monroe County, FL
The radar
The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 7.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 470 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted.
872 WHUS42 KKEY 261926 CFWKEY Coastal Hazard Message National Weather Service Key West FL 326 PM EDT Sat Oct 26 2019 FLZ077-078-271000- /O.NEW.KKEY.CF.S.0013.191026T1926Z-191027T1000Z/ Monroe Middle Keys-Monroe Lower Keys- 326 PM EDT Sat Oct 26 2019 ...A NEW ROUND OF MINOR COASTAL FLOODING WILL BEGIN TONIGHT ACROSS LOW LYING AREAS OF THE LOWER AND MIDDLE KEYS... * COASTAL FLOODING...A new round of minor saltwater flooding will start to affect the Lower and Middle Keys during high tides from tonight through at least the early part of the week ahead. Water levels have risen to 0.7 feet above the normal predicted tide level. With higher predicted tides in the days ahead, this will be enough to renew the threat of minor tidal overflow for the Lower and Middle Keys. * TIMING...Impacts from saltwater flooding will be greatest at times of high tide. For the Lower and Middle Keys, the next high tides will occur during the late evening and overnight hours. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. $$
8 follow-up statements
326 WHUS42 KKEY 270818 CFWKEY Coastal Hazard Message National Weather Service Key West FL 418 AM EDT Sun Oct 27 2019 FLZ077-078-272100- /O.EXT.KKEY.CF.S.0013.000000T0000Z-191028T1000Z/ Monroe Middle Keys-Monroe Lower Keys- 418 AM EDT Sun Oct 27 2019 ...MINOR COASTAL FLOODING WILL CONTINUE ACROSS LOW LYING AREAS OF THE LOWER AND MIDDLE KEYS... * COASTAL FLOODING...Minor saltwater flooding will continue to affect the Lower and Middle Keys, with total water levels reaching up to two feet above mean sea level, or between 0.5 and 0.7 feet above the predicted tide levels. * TIMING...For the Lower Keys, impacts from saltwater flooding will be greatest around the time of the higher high tide, which occurs next late this evening. For the Middle Keys, impacts will be greatest during the extended high tide cycle from the mid afternoon through the overnight hours. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. $$
049 WHUS42 KKEY 271929 CFWKEY Coastal Hazard Message National Weather Service Key West FL 329 PM EDT Sun Oct 27 2019 FLZ076-281000- /O.EXA.KKEY.CF.S.0013.000000T0000Z-191028T1000Z/ Monroe Upper Keys- 329 PM EDT Sun Oct 27 2019 ...A NEW ROUND OF MINOR COASTAL FLOODING IS LIKELY TO BEGIN TONIGHT OVER THE UPPER FLORIDA KEYS... * COASTAL FLOODING...Minor saltwater flooding is likely to begin for Bayside communities of the Upper Keys tonight. * TIMING...For the Lower Keys, minor tidal overflow is likely to begin with high tide tonight. Once minor coastal flooding begins, then little or no relief can be expected during times of low tide. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. $$ FLZ077-078-281000- /O.CON.KKEY.CF.S.0013.000000T0000Z-191028T1000Z/ Monroe Middle Keys-Monroe Lower Keys- 329 PM EDT Sun Oct 27 2019 ...MINOR COASTAL FLOODING WILL CONTINUE ACROSS LOW LYING AREAS OF THE LOWER AND MIDDLE KEYS... * COASTAL FLOODING...Minor saltwater flooding will continue to affect the Lower and Middle Keys, with total water levels reaching up to two feet above mean sea level, or between 0.5 and 0.7 feet above the predicted tide levels. * TIMING...For the Lower and Middle Keys, impacts from saltwater flooding will be greatest around the time of the higher high tide, which occurs next late this evening and overnight. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. $$
510 WHUS42 KKEY 280916 CFWKEY Coastal Hazard Message National Weather Service Key West FL 516 AM EDT Mon Oct 28 2019 FLZ076>078-282100- /O.EXT.KKEY.CF.S.0013.000000T0000Z-191029T1000Z/ Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- 516 AM EDT Mon Oct 28 2019 ...MINOR COASTAL FLOODING CONTINUES ACROSS LOW LYING AREAS OF THE FLORIDA KEYS... * COASTAL FLOODING...Minor saltwater flooding will continue to affect the Florida Keys, with total water levels reaching up to two feet above mean sea level, or between 0.5 and 0.7 feet above the predicted tide levels. * TIMING...For the Lower and Middle Keys, impacts from saltwater flooding will be greatest around the time of the higher high tide, which occurs next late this evening and overnight. For the Upper Keys, water levels will stay high, with little relief at low tide. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. $$
185 WHUS42 KKEY 282028 CFWKEY Coastal Hazard Message National Weather Service Key West FL 428 PM EDT Mon Oct 28 2019 FLZ076>078-290900- /O.CON.KKEY.CF.S.0013.000000T0000Z-191029T1000Z/ Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- 428 PM EDT Mon Oct 28 2019 ...MINOR COASTAL FLOODING CONTINUES ACROSS LOW LYING AREAS OF THE FLORIDA KEYS... * COASTAL FLOODING...Minor saltwater flooding will continue to affect the Florida Keys, with total water levels reaching 1.5 to 2 feet above mean sea level, or between 0.5 and 0.7 feet above the predicted tide levels. * TIMING...For the Lower and Middle Keys, impacts from saltwater flooding will be greatest around the time of the higher high tide, which occurs next late this evening and overnight. For the Upper Keys, water levels will stay high, with little relief at low tide. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. $$ Futterman
507 WHUS42 KKEY 290921 CFWKEY Coastal Hazard Message National Weather Service Key West FL 521 AM EDT Tue Oct 29 2019 FLZ076-291030- /O.CAN.KKEY.CF.S.0013.000000T0000Z-191029T1000Z/ Monroe Upper Keys- 521 AM EDT Tue Oct 29 2019 Water levels have receded below minor tidal flooding thresholds across the Upper Keys. $$ FLZ077-078-292200- /O.EXT.KKEY.CF.S.0013.000000T0000Z-191030T1000Z/ Monroe Middle Keys-Monroe Lower Keys- 521 AM EDT Tue Oct 29 2019 ...MINOR COASTAL FLOODING WILL CONTINUE ACROSS LOW LYING AREAS OF THE LOWER AND MIDDLE KEYS... * COASTAL FLOODING...Minor saltwater flooding will continue to affect the Lower and Middle Keys, with total water levels reaching 1.7 to 2.4 feet above mean sea level, or between 0.5 and 0.7 feet above the predicted tide levels. * TIMING...For the Lower Keys, impacts from saltwater flooding will be greatest around the time of the higher high tide, which occurs next late this evening. For the Middle Keys, impacts will be greatest during the extended high tide cycle from the late afternoon through the overnight hours. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. $$ Jacobson
436 WHUS42 KKEY 291850 CFWKEY Coastal Hazard Message National Weather Service Key West FL 250 PM EDT Tue Oct 29 2019 FLZ077-078-300300- /O.CON.KKEY.CF.S.0013.000000T0000Z-191030T1000Z/ Monroe Middle Keys-Monroe Lower Keys- 250 PM EDT Tue Oct 29 2019 ...MINOR COASTAL FLOODING WILL CONTINUE ACROSS LOW LYING AREAS OF THE LOWER AND MIDDLE KEYS... * COASTAL FLOODING...Minor saltwater flooding will continue to affect the Lower and Middle Keys, with total water levels reaching 1.7 to 2.4 feet above mean sea level, or between 0.5 and 0.7 feet above the predicted tide levels. * TIMING...For the Lower Keys, impacts from saltwater flooding will be greatest around the time of the higher high tide, which occurs next late this evening. For the Middle Keys, impacts will be greatest during the extended high tide cycle from now through the overnight hours. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. $$
928 WHUS42 KKEY 300242 CFWKEY Coastal Hazard Message National Weather Service Key West FL 1042 PM EDT Tue Oct 29 2019 FLZ077-078-301000- /O.CON.KKEY.CF.S.0013.000000T0000Z-191030T1000Z/ Monroe Middle Keys-Monroe Lower Keys- 1042 PM EDT Tue Oct 29 2019 ...MINOR COASTAL FLOODING WILL CONTINUE ACROSS LOW-LYING AREAS OF THE LOWER AND MIDDLE KEYS... * COASTAL FLOODING...Minor saltwater flooding will continue to affect the Lower and Middle Keys, with total water levels reaching 1.7 to 2.4 feet above mean sea level, or between 0.5 and 0.7 feet above the predicted tide levels. * TIMING...For the Lower Keys, impacts from saltwater flooding will be greatest around the time of the higher high tide, which occurs around midnight. For the Middle Keys, impacts will be greatest during the extended high tide cycle after midnight. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. $$ CLR
576 WHUS42 KKEY 300859 CFWKEY Coastal Hazard Message National Weather Service Key West FL 459 AM EDT Wed Oct 30 2019 FLZ077-078-301000- /O.CAN.KKEY.CF.S.0013.000000T0000Z-191030T1000Z/ Monroe Middle Keys-Monroe Lower Keys- 459 AM EDT Wed Oct 30 2019 Total water levels have receded below minor coastal flooding thresholds across the Middle and Lower Keys. Water levels may reach minor flooding thresholds once again late this evening into the predawn hours on Thursday. $$ Jacobson
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 26, 3:19 PM EDT, 7 minutes earlier.
Area forecast discussion, Oct 26, 3:19 PM EDT, 7 minutes before
Area Forecast Discussion National Weather Service Key West FL 319 PM EDT Sat Oct 26 2019 .SHORT TERM...(Tonight through Tuesday night) Showers and isolated thunderstorms will spread in from the south through the evening hours. S-SE low-mid level flow will prevail through tonight, thanks partly to a cold front over the central Gulf that will soon stall out on a line from the Florida Panhandle to the western Yucatan Peninsula. Looking upwind toward Cuba, rich and abundant tropical moisture will move north across the Straits for the rest of this afternoon and tonight. Though this morning's 12z KEY sounding showed a reduced Precipitable Water (PW) value of 1.51", models show our S-SE flow bringing very moist PW values in excess of 2" back up across the Keys in the next few hours. This fact alone would serve to increase our coverage of showers with a possible thunderstorm this evening. An additional factor is simply the evening hours being a favorable time of day for leftover afternoon convection that manages to limp northward across the Straits from Cuba. Indeed, mesoscale models favor a solution that brings showers northward across at least the Lower Keys and possibly the Middle Keys starting around 8 or 9 pm. Radar shows a more imminent threat of convection for the Upper Keys. The threat of showers will last for a few hours through the late evening hours and then diminish overnight. Above normal rain chances will continue on Sunday, given moist southeast low-mid level flow and our location in the poleward fringe of a convectively active tropical wave traversing the far Western Caribbean. Rain chances will trend down on Sunday night and Monday thanks to a strong high pressure that will retrograde from south of Bermuda toward the northern Bahamas. The surface reflection will include the surface ridge extending west across the Florida Peninsula, leading to a turn to a more easterly surface wind. The downward trend in rain chances will get interrupted from Monday night through Tuesday night. Both the GFS and ECMWF pick up on a weak tropical wave that TAFB most recently analyzed along 61W. There is a pocket of deeper moisture and enhanced shower activity at the wave's northern extent along 20N- 21N, northeast of Puerto Rico. This feature will move west over the next few days, serving to prop up PoPs in the scattered/chance category over the Keys from Monday night through Tuesday night. && .LONG TERM...(Wednesday through next Saturday) A strong upper high will retrograde west across the Florida Peninsula on Wednesday and Thursday, eventually elongating into a SW-NE oriented ridge on Friday. The ridge axis will slip southward through South Florida on Friday, then across the Keys and Florida Straits on Saturday. 500 mb heights of 590+ decameters are expected through Friday, showing that this will be a strong high. Shower coverage will become limited, and any showers that do develop will be weak and low-topped. On Day 7 (next Saturday), upper heights should start to fall slightly, but the close proximity of the ridge axis to the Keys will continue to strongly inhibit showers. So the extended forecast will feature near- or slightly below-climo PoPs of 10-20 percent. The large upper ridge will prevent any midlatitude cold fronts from even getting close to the Keys. Above normal temperatures and summerlike mugginess will continue. The CPC 6-10 day outlook continues to show high odds of above normal temperatures over the Keys from Oct 31-Nov 4. As we move from October into November, the climatological 12-hour PoP at Key West drops from 20 percent to 15 percent. A lightning climatology tool developed by our NWS counterparts in Medford, Oregon, shows that the occurrence of lightning within 10 miles of Boca Chica Key finishes its transition to dry season depths by about the second week of November. So as we move into November, it will take a pretty compelling reason to insert lightning into the forecast. && .MARINE... A cold front will stall over the east-central Gulf of Mexico tonight, supporting moderate southerly or southeasterly breezes. High pressure will build west across the Florida Peninsula from Sunday night through Friday, which will maintain moderate easterly breezes across the coastal waters of the Florida Keys through Thursday. A period of fresh breezes is possible on Tuesday as the northern extent of a weak tropical wave passes westward through the Florida Straits. && .AVIATION... VFR conditions will prevail at both terminals. Winds will be southeast near 10 knots. Confidence for only VCSH is expected sometime near midnight as convection from Cuba struggles across the Straits. VCSH for now, but additions of possible VCTS with TEMPO MVFR to IFR conditions may be required later this evening or tonight. && .COASTAL FLOODING... After a one-week reprieve, we are looking at another round of minor tidal overflow beginning this evening in the Lower and Middle Keys. Unfortunately, tidal anomalies have been on the rise in recent days. Early this week, anomalies fell to as little as 0.2 feet, but they have now risen to 0.7 feet above the astronomical prediction. They continue to slowly rise. Meanwhile, today's high tide at both Key West and Vaca Key came just fractions of an inch from our criteria for minor tidal overflow. The high tide late this evening and overnight will probably be a little higher yet. Will therefore issue a new Coastal Flood Statement to highlight the renewed threat of minor tidal overflow. The Blackwater Sound tide gage is still comfortably below tidal overflow criteria, so will simply continue to monitor there. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...Haner Aviation/Nowcasts....Chesser Data Collection......NB Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 26, 5:40 AM EDT, 9 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 540 AM EDT Sat Oct 26 2019 FLZ076>078-GMZ031>035-042>044-052>055-072>075-271000- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 540 AM EDT Sat Oct 26 2019 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms are possible tonight. The primary thunderstorm hazards will be lightning strikes and gusty winds. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Beginning Monday, minor coastal flooding is possible across low- lying portions of the Florida Keys. The coastal flooding will be greatest around the times of higher high tides in the Middle and Lower Keys, but water levels will remain high even during low tide within the Bayside communities of the Upper Keys. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. CLR
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 26, 1:00 AM EDT | Special Marine Warning | KEY | 30 min | |
| Oct 26, 1:30 AM EDT | Special Marine Warning | KEY | 15 min | |
| Oct 26, 1:43 AM EDT | Special Marine Warning | KEY | 32 min | |
| Oct 26, 3:32 PM EDT | Special Marine Warning | KEY | 43 min |
Nearby
Coastal Flood Statements in Florida, 2019Every coastal flood statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.